Maryland, 2018Flood in Maryland, August 11, 2018
August 11, 2018 · NWS LWX · 1 event in 1 county or zone
A weak boundary remained overhead while an upper-level trough moved into the area. Showers and thunderstorms developed and some had locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary remained overhead while an upper-level trough moved into the area. Showers and thunderstorms developed and some had locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 11, 8:00 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 11, 8:00 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
900 PM EDT Sat Aug 11 2018
.SYNOPSIS...
A complex low pressure system will remain over the region for
the next several days. High pressure may briefly return to the
region by Wednesday or Thursday but will be followed by another
storm system by the start of next weekend.
&&
.NEAR TERM /THROUGH SUNDAY/...
Most of the persistent convection that had plagued the Baltimore
Metropolitan area and surrounding northeast Maryland zones during
the past two to three hours has moved across the Chesapeake Bay and
over the Delmarva Peninsula. There still remains a couple of slow-
moving heavy thunderstorms across King George County, southern
Maryland and the Tidal Potomac. These thunderstorms will produce
lightning, very heavy rainfall, and perhaps a wind gust over 40 mph
during the next hour or two. Additional lighter showers and embedded
thunder lingers across the Shenandoah Valley and should continue to
weaken as they move eastward. Some patchy fog is possible overnight.
Lows will be in the 60s to lower 70s.
Despite a quieter, not quiet, overnight period, the downside is
the possible return of more showers and a few strong thunderstorms
Sunday afternoon and evening. A front is expected to slowly work its
way southward across our region overnight and early Sunday. However,
it may not go very far to the south and east before an weak area of
low pressure potentially develops along it over eastern parts of
Virginia. The added energy from the upper level low over the lower
Great Lakes and Ohio Valley will help to spark off showers and a few
thunderstorms Sunday afternoon and evening. The relatively high
humidity in place would only fuel this activity. The main threats
would be heavy rain and damaging winds with heavy thunderstorms that
develop Sunday. There is low confidence in the coverage of such
convection, as well as low confidence in the areas more prone to
encounter any flooding or flash flooding Sunday. Some of the
latest computer guidance indicate that the Potomac Highlands and
central Shenandoah Valley get into the heavy convection first early
afternoon since these areas are closest to the upper level low.
These areas will be followed by northeast Virginia and eastern and
southern Maryland later in the day. Highs will be in the lower to
middle 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Closed upper low will be stationary just to our northwest on
Sunday night into Monday night. A weak front may try to lift
north at some point Monday. This, combined with strong
diffluence ahead of a shortwave rotating around the closed
low, Monday may be more active than Sunday, convective and flood-
wise. Some patchy fog may start out the day Monday, before some
breaks of sun later in the day help to destabilize things. Lows
Sunday night will be similar to Saturday night, though perhaps
a touch cooler, with highs on Monday also similar to Sunday,
perhaps a touch cooler, given the greater cloud potential.
Monday night, the shortwave lifts northeast of the area, and
while the evening may be quite active, later at night we expect
it to quiet down significantly. Lows will be mostly in the 60s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper low begins to weaken and lift northeastward out of the
area Tuesday. Low level flow may be a little more westerly and
stronger, resulting in a slightly lower flood threat. Ridging
should briefly build over the Mid-Atlantic Wednesday before
another trough and attendant surface front approach late next
week, leading to another increased likelihood of showers and
thunderstorms, though this system at least appears to have some
forward motion to it.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Main concern the next few days is showers and thunderstorms
providing intervals of reduced cig and vis, along with any gusty
winds. Highest threats will be typical, with afternoon/evening
hours favored, and late night/early morning likely to be quiet.
However, patchy fog may develop during the early morning hours,
most likely at CHO/MRB, but can't completely rule it out at the
other terminals either. Winds outside of storms should be light,
and cigs/vis outside of storms and fog should be VFR.
Mainly VFR Tue-Wed, though brief restrictions are possible Tue
in scattered SHRA/TSRA.
&&
.MARINE...
Sub SCA conditions expected through early next week. Main
concern will be gusty winds and reduced visibility with any
thunderstorms, with main risk period being afternoon/evening
hours.
Sub-SCA conditions expected Tuesday into Wednesday.
&&
.HYDROLOGY...
While rainfall over the last week has been minimal in some
areas, other areas remain saturated. High PW's and slow moving
storms have the potential for heavy rains and flash flooding, once
again, for Sunday afternoon and evening. With continued round of
heavy rain expected over the next several days due to the persistent
upper low, additional watches may be necessary on subsequent days.
&&
.TIDES/COASTAL FLOODING...
A coastal flood advisory is in effect for the shoreline of
Washington D.C. until 10 pm this evening. A few other
locations along the Potomac Basin and Chesapeake Bay will
see elevated water levels with the potential for minor coastal
flooding either later overnight or Sunday morning with high
tide cycles.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 10 PM EDT this evening for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...KLW
SHORT TERM...RCM/KLW
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
HYDROLOGY...KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 11, 8:24 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
924 PM EDT Sat Aug 11 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
924 PM EDT Sat Aug 11 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Rest of Tonight
Localized flooding is anticipated across portions of the area.
Please consult Flood Warnings for additional information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Several rounds of showers and thunderstorms are likely Sunday
through Tuesday. Isolated flooding will continue to be a threat,
particularly during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please report
flooding and rainfall totals to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-130130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
924 PM EDT Sat Aug 11 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Several rounds of showers and thunderstorms are likely Sunday
through Tuesday. Isolated flooding will continue to be a threat,
particularly during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HTS
In the hours before
Local storm report, Aug 11, 6:55 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM MARINE TSTM WIND 14 E BAY RIDGE 38.90N 76.21W
08/11/2018 M44 MPH ANZ540 MD BUOY
PINEY NECK POINT
&&
EVENT NUMBER LWX1801541
ADSLocal storm report, Aug 11, 7:30 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD 2 SSE SPRINGFIELD 39.43N 78.68W
08/11/2018 HAMPSHIRE WV 911 CALL CENTER
FLOODING ACROSS MILLESONS ROAD
&&
EVENT NUMBER LWX1801542
HTSLocal storm report, Aug 11, 8:26 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM MARINE TSTM WIND 11 ESE SHADY SIDE 38.77N 76.33W
08/11/2018 M47 MPH ANZ532 MD BUOY
LOWES WHARF
&&
EVENT NUMBER LWX1801543
ADSLocal storm report, Aug 11, 8:27 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
08/11/2018 M48 MPH ANZ541 MD BUOY
BLACKWALNUT HARBOR
&&
EVENT NUMBER LWX1801544
ADSFlood, Calvert
- When
- August 11, 9:40 PM EST to 11:40 PM EST
- Where
- Calvert County, 1.59 mi NNW of Barstow to 1.47 mi NNE of Buena Vista
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.552, -76.630
Stoakley Road was closed due to flooding near the intersection with Barstow Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 15, 20187 deaths · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Flash Flooding in New Jersey, August 11, 2018$3.2 million · 22 events
- Wildfire in Washington, August 11 to 16, 2018$864,000 · 1 event
- Flash Flooding and Flooding in Massachusetts, August 11 to 12, 2018$175,000 · 14 events
- Flash Flood and Damaging Winds in Kentucky, August 11, 2018$150,000 · 50 kt wind · 3 events
- Flash Flooding in Pennsylvania, August 11, 2018$45,000 · 4 events
- Flash Flood in Arizona, August 11, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 11, 2018$30,000 · 53 kt wind · 9 events
- Flash Flooding and Flood in Kentucky, August 11, 2018$19,000 · 50 kt wind · 8 events
- Damaging Wind in Michigan, August 11, 2018$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775627.